Heavy Rain, Greene
- When
- June 15, 9:47 AM CST to 11:47 AM CST
- Where
- Greene County, 2.82 mi WSW of Wildwood Estates
- Reported by
- Trained Spotter
- Coordinates
- 37.109, -93.299
Five inches or rainfall was measured in the past two hours.
A weak frontal boundary along with several upper level impulses that moved over the Missouri Ozarks resulted in isolated severe thunderstorms that produced large hail, wind damage, and flash flooding. An isolated thunderstorm developed over south Springfield and was nearly stationary for several hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A weak frontal boundary along with several upper level impulses that moved over the Missouri Ozarks resulted in isolated severe thunderstorms that produced large hail, wind damage, and flash flooding. An isolated thunderstorm developed over south Springfield and was nearly stationary for several hours. This storm produced extremely heavy rainfall rates in a localized area causing significant flash flooding over an urban area including water into neighborhoods, homes, and businesses. Numerous streets and low water crossing areas were flooded and impassable. Several high water rescues were performed. The total estimated cost for damage for this particular storm over southern Greene County and south Springfield will be added together in one storm report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 15, 8:23 AM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 923 AM CDT SAT JUN 15 2013 .MESOSCALE DISCUSSION... ISSUED AT 923 AM CDT SAT JUN 15 2013 A VEERING...SOUTHWESTERLY LOW LEVEL JET CONTINUES TO INTERSECT A SOUTH/SOUTHWESTWARD MOVING OUTFLOW BOUNDARY TO PRODUCE SCATTERED SHOWERS AND STORMS ACROSS PORTIONS OF THE OZARKS THIS MORNING. THE AXIS OF BEST ACTIVITY NOW EXTENDS FROM THE SPRINGFIELD AREA TO THE NORTHEAST INTO LEBANON AND POINTS TO THE NORTHEAST. AS THE LOW LEVEL JET CONTINUES TO VEER THIS MORNING...SHOWER AND THUNDERSTORM ACTIVITY SHOULD CONTINUE TO FOCUS FURTHER AND FURTHER EASTWARD WITH TIME. PLENTY OF ELEVATED CAPE OUT THERE THIS MORNING...SO THERE IS THE POTENTIAL FOR A FEW ROBUST UPDRAFTS. WARM CLOUD DEPTHS ARE RATHER LARGE THUS THE RISK FOR LARGE HAIL IS MARGINAL. STILL OBSERVING A CAP WITH BOTH SURFACE BASED AND MIXED LAYER CIN EXCEEDING 200 J/KG. AS A RESULT...WIND WILL NOT BE MUCH OF AN ISSUE THIS MORNING. THE FORECAST FOR THE REST OF TODAY INTO TONIGHT IS JUST MESSY. AN ALREADY MOIST AIRMASS WILL BECOME EVEN MORE MOIST WITH TIME AS LOW LEVEL FLOW AHEAD OF A WEAK UPPER WAVE/SHEAR AXIS OVER KANSAS ENSURES A FETCH OF DEEP SOUTHERLY FLOW. THIS SHEAR AXIS TO OUR WEST AND COLD FRONT TO OUR NORTHWEST WILL CONTINUE TO FOCUS ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT. WITH AN OUTFLOW BOUNDARY OVER SOUTHWEST PORTIONS OF THE OUTLOOK AREA...ADDITIONAL ACTIVITY IS POSSIBLE AS WE EVENTUALLY HEAT UP THIS AFTERNOON. HAVE UTILIZED SCATTERED/COVERAGE WORDING FOR THIS MORNING... CHANGING TO PROBABILISTIC WORDING THIS AFTERNOON AS CONFIDENCE IN PLACEMENT AND TIMING OF ADDITIONAL SHOWERS/STORMS BECOMES MORE IN QUESTION. WILL CONTINUE TO MONITOR HOURLY TEMPERATURE/CLOUD/RAIN TRENDS AND TWEAK AS NEEDED. && .SYNOPSIS... ISSUED AT 230 AM CDT SAT JUN 15 2013 CONVECTIVE COMPLEX HAS SHIFTED INTO NORTHERN MISSOURI EARLY THIS MORNING AFTER MAKING THE TURN TO THE SOUTH-SOUTHEAST. TREND IS EXPECTED TO CONTINUE OVER THE NEXT SEVERAL HOURS. BEST INSTABILITY IS OVER WESTERN MISSOURI/EASTERN KANSAS WITH CORFIDI VECTORS POINTING TO THE SOUTH/SOUTHWEST. WILL CONTINUE TO MONITOR CONVECTIVE TRENDS AND MAY NEED TO BUMP UP POPS FOR THE EARLY MORNING HOURS IN CENTRAL MO. SCATTERED SHOWERY ACTIVITY TRYING TO GET GOING OVER OKLAHOMA INTO SOUTHERN KANSAS IN ASSOCIATION WITH SHORTWAVE ENERGY OVER THE SOUTHERN/CENTRAL PLAINS AND LOW LEVEL JET STREAK. MAIN FORECAST CHALLENGE WILL BE WITH PRECIPITATION CHANCES/AMOUNTS THROUGH MONDAY AS A SERIES OF DISTURBANCES AND SURFACE BOUNDARIES MOVE INTO AN ACROSS THE AREA. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 230 AM CDT SAT JUN 15 2013 EXPECTING SOME MORNING CONVECTION IN ASSOCIATION WITH SOUTHWARD MOVING MCS FROM NORTHERN MISSOURI. WILL NEED TO PAY CLOSE ATTENTION TO WHERE OUTFLOW BOUNDARY ENDS UP TODAY AS IT WILL LIKELY BE A FOCUS FOR THUNDERSTORM REDEVELOPMENT THIS AFTERNOON. AS WILL A SLOWLY EASTWARD MOVING UPPER LEVEL SHORTWAVE WHICH WILL MOVE INTO THE AREA TODAY. BEST FOCUS FOR ANY ORGANIZED CONVECTION WILL BE WITH BETTER SHEAR WHICH IS EXPECTED TO BE FROM NORTHERN AND CENTRAL MISSOURI INTO NORTHERN AND CENTRAL KANSAS. FORECAST SHEAR LOOKS TO BE A BIT WEAKER FURTHER SOUTH AND PRIMARY SURFACE BOUNDARY IS EXPECTED TO REMAIN OVER NORTHERN CWA TODAY. NIGHTTIME CONVECTION WILL PRIMARILY REMAIN FOCUSED ALONG SURFACE BOUNDARY AFFECTING MAINLY NORTHERN AREAS OF THE CWA. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 230 AM CDT SAT JUN 15 2013 ADDITIONAL WAVES OF ENERGY WILL MOVE INTO THE AREA SUNDAY INTO MONDAY WITH THE MAIN WAVE KICKING THROUGH WITH THE MONDAY SYSTEM. EACH OF THESES WAVES COULD BRING PERIODS OF HEAVY RAINFALL TO THE AREA...WITH PW VALUES OF 1.25 TO 1.7 INCHES THROUGH THE PERIOD. RAIN IS NOT EXPECTED TO BE CONTINUOUS WITH SOME BREAKS EXPECTED IN BETWEEN EACH OF THE SHORTWAVES. HOWEVER...CURRENT FORECAST OF ROUGHLY 0.75 TO 1.3 INCHES OF RAINFALL THROUGH THE PERIOD WITH LOCALIZED HEAVIER AMOUNTS EXPECTED COULD LEAD TO SOME LOCALIZED FLOODING WITH ALL OF THE RAINFALL WE RECEIVED DURING THE SPRING. DRIER CONDITIONS ARE EXPECTED FOR THE MIDDLE PORTION OF THE UPCOMING WEEK AS A DRIER AIR MASS MOVES INTO THE AREA...HOWEVER GULF MOISTURE WILL BE RETURNING BY THE END OF THE WEEK WITH ADDITIONAL CHANCES OF PRECIPITATION BY THEN. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 648 AM CDT SAT JUN 15 2013 FOR THE KSGF/KJLN/KBBG TAFS...A SMALL AREA OF SHOWERS/THUNDERSTORMS NORTH OF THE TAF SITES MAY BRIEFLY AFFECT KJLN AND KSGF EARLY...BUT ANYTHING OTHER THAN VFR CAT CONDITIONS WOULD BE THE EXCEPTION RATHER THAN THE RULE AT TAF SITES. OTHERWISE...WILL SEE INCREASING CHANCES FOR TSTMS AS AN UPPER LEVEL DISTURBANCE OVER THE PLAINS SLOWLY APPROACHES FROM THE WEST. HARD TO PINPOINT WHEN/WHERE SHOWERS WILL OCCUR...BUT IN GENERAL BELIEVE KJLN WILL HAVE BETTER CHANCES FOR PRECIP THAN OTHER SITES AFTER 21Z. HAVE PUT IN PROB30 GROUPS FOR ALL SITES LATE IN THE TAF PERIOD AS THE DISTURBANCE MOVES THROUGH THE REGION. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...GAGAN SYNOPSIS...LINDENBERG SHORT TERM...LINDENBERG LONG TERM...LINDENBERG AVIATION...DSA
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 930 AM CDT SAT JUN 15 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161430- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 930 AM CDT SAT JUN 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT AREAS ALONG AND EAST OF THE HIGHWAY 65 CORRIDOR AND ALONG AND NORTH OF THE HIGHWAY 60 CORRIDOR THIS MORNING. A FEW STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF PENNIES. THIS ACTIVITY WILL WEAKEN AND LIKELY DISSIPATE OVER THE EASTERN OZARKS EARLY THIS AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED FROM LATE THIS AFTERNOON THROUGH TONIGHT...MAINLY ALONG AND NORTHWEST OF A LINE FROM CASSVILLE...TO MARSHFIELD...TO ROLLA. AN UPPER LEVEL DISTURBANCE WILL APPROACH FROM THE WEST WHILE A COLD FRONT WILL SLOWLY APPROACH FROM THE NORTHWEST. IN ADDITION...ANY REMNANT OUTFLOW BOUNDARIES WILL THIS AFTERNOON ACROSS THE OUTLOOK AREA...PARTICULARLY ACROSS FAR SOUTHWESTERN MISSOURI. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...MAINLY ACROSS CENTRAL MISSOURI...WHERE WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE. IN ADDITION...HEAVY RAINFALL WILL BE LIKELY WITH THE STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH MONDAY AS SEVERAL UPPER LEVEL DISTURBANCES MOVE IN FROM THE WEST AND INTERACT WITH THE MOIST AND UNSTABLE ATMOSPHERE. SHOWERS AND THUNDERSTORMS WILL INCREASE WITH THE PASSAGE OF EACH OF THESE DISTURBANCES THROUGH MONDAY. SOME STRONG STORMS WILL BE POSSIBLE ALONG WITH THE POTENTIAL OF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 836 AM CDT SAT JUN 15 2013 MOZ079-080-090-091-151400- GREENE MO-POLK MO-WEBSTER MO-DALLAS MO- 836 AM CDT SAT JUN 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENE... NORTHWESTERN WEBSTER...SOUTHEASTERN POLK AND SOUTHWESTERN DALLAS COUNTIES UNTIL 900 AM CDT... AT 835 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PLEASANT HOPE...OR 14 MILES SOUTHEAST OF BOLIVAR...MOVING EAST AT 20 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BRIGHTON...CHARITY...ELKLAND...FOOSE... MARCH...OLIVE AND PLEASANT HOPE. LAT...LON 3741 9294 3738 9333 3748 9336 3766 9305 TIME...MOT...LOC 1336Z 255DEG 17KT 3745 9327 GRIFFIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 945 AM CDT SAT JUN 15 2013 MOZ090-091-151515- GREENE MO-WEBSTER MO- 945 AM CDT SAT JUN 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GREENE AND WEST CENTRAL WEBSTER COUNTIES UNTIL 1015 AM CDT... AT 939 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TURNERS...OR 5 MILES SOUTHWEST OF STRAFFORD...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE EASTERN SPRINGFIELD...FORDLAND...NORTHVIEW AND TURNERS. LAT...LON 3730 9293 3714 9293 3714 9323 3724 9323 TIME...MOT...LOC 1445Z 267DEG 16KT 3721 9312 GRIFFIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1006 AM CDT SAT JUN 15 2013 MOZ090-095-151530- CHRISTIAN MO-GREENE MO- 1006 AM CDT SAT JUN 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHRISTIAN AND SOUTH CENTRAL GREENE COUNTIES UNTIL 1030 AM CDT... AT 1004 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BOAZ...OR 5 MILES SOUTH OF BATTLEFIELD...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BATTLEFIELD...BOAZ...FREMONT HILLS... NIXA...OZARK AND SOUTHEASTERN SPRINGFIELD. LAT...LON 3715 9315 3701 9314 3701 9347 3711 9347 TIME...MOT...LOC 1506Z 258DEG 17KT 3705 9339 GRIFFIN
The Springfield radar (KSGF), 17 km away, was scanning. The volume nearest the first event began at 15:49 UTC.
30 flash flood, 15 hail, 14 heavy rain, 8 thunderstorm wind, 1 lightning. Local standard time, as filed.
Five inches or rainfall was measured in the past two hours.
Rainfall of 1.70 inches was measured in 90 minutes.
Six inches of rainfall was measured.
Rainfall of 7.50 inches was measured in 3 hours.
A storm total of 9.00 inches of rainfall was measured by a personal backyard weather station in about 4 hours.
Hail was reported off and on for about an hour with mostly nickel to quarter size hail stones. The biggest hail stone was up to hen egg size. A picture from Facebook showed the two inch hail stone.
Rainfall of 3.10 inches was measured.
High water was over the roadway Highway CC at Highway 160.
Hail up to the size of golf balls was reported near James River and Highway 160 near the Greene County and Christian County line.
Four inches of rainfall was measured in two hours. Several streets in one neighborhood had one to two feet of water in roadways and started to enter homes.
Power lines were reported down near Plainview Road and Jefferson.
A tree was down on power lines near Plainview Road.
Quarter size hail was reported at Fremont and Republic Road.
Four feet of water was reported swiftly flowing over Weaver Road one mile west of National Avenue.
Quarter size hail was reported at National Ave and Plainview Road.
Quarter size hail was reported near James River and Highway 160 near the county line.
One to two feet of water was reported over the road at Republic Road and Harvard Road.
Three feet of water was reported flowing over the intersection of Weaver and Campbell Road.
A tree was down blocking Weaver Road.
Several homes were flooded on Honeysuckle Lane and Gardenia Drive in the Battlefield area.
Strong wind gusts dislodged a dock on Table Rock Lake. This dock was secured within 30 minutes.
Several high water rescues occurred near the intersection of James River Freeway and Sunshine Road.
Near the intersection of South Campbell Road and Republic Road, there were several roadways that were underwater up to 3 feet deep. Water flooded several businesses in that area. Several cars were stranded in high water.
This storm report will contain the entire estimated damage cost for the severe storm that affected south Springfield with flash flooding, hail damage, wind damage, and lightning strikes. Numerous roadways and neighborhoods had flooding as well as several homes being affected by flood waters. Flash flooding affected some of the infrastructure like washing out communication lines and boxes in south Springfield. Lightning hit several substations and transformers in that area as well as several homes in neighborhoods were affected by direct and indirect lightning strikes. Hail up to the size of golf balls damaged some cars and broke windows of houses as well as damaged some roofs along with the wind. Again, this will be the damage estimate for the entire storm system that affected southern Greene County and south Springfield.
Storm total rainfall of 6.36 inches was measured from the Springfield Rain Gauge network at Cherokee Middle School. Nearly four inches of that fell in one hour.
Storm total rainfall of 4.01 inches was measured from the Springfield Rain Gauage Network at Disney Elementary School in about 3 hours.
Storm total rainfall of 3.89 inches was measured from the Springfield Rain Gauge Network at the James River Lift Station which fell in 3 hours.
Storm total rainfall of 4.02 inches was measured from the Springfield Rain Gauge Network at the Lake Springfield Boathouse which fell in less than three hours.
Storm total rainfall of 4.86 inches was measured.
Storm total rainfall of 2.90 inches was measured from the Springfield Rain Gauge Network at Jefferies Elementary School.
A large tree was blown onto a house. Several trees were also blown down in the town of Walker.
Highway C was flooded and impassable.
Two house fires were started due to lightning strikes.
Dry Wood Creek was flooded over Highway 54 west of Nevada. One foot of water was over the section of highway.
A bridge was washed out from flash flooding of a small tributary of the North Fork of the Spring River.
Flash flooding of several roadways and low water crossings were observed across southern Greene County.
Flood water approached a residence in Carthage. The 911 center reported significant flooding in parts of the city.
There was flash flooding across the central portions of Jasper County. All emergency crews were assisting in water rescue operations, particularly in an area between Carthage and Carterville. A section of a railroad crossing was washed out just north of Carthage. Several homes and cars were flooded.
Madison road was closed due to flooding near Rangeline Road.
Rainfall of 4.31 inches was measured near 4th Street and South Highland.
Highway H was flooded near Highway EE north of Pleasant Hope.
Large tree limbs were blown down.
Several large tree limbs were blown down.
Nickle size hail was reported near Sunshine and Highway 65.
Dime to nickle size hail was reported in Buffalo.
Hail was reported at Farm Road 166 and Highway J.
There was a foot of flowing water over the roadway at Battlefield and Lone Pine.
There was high water flowing through neighborhoods along Lone Pine Road near Battlefield. Galloway Creek was out of its banks and flooding several streets.
There was a foot of water flowing over the road at Boonville and Central Ave.
Several streets in the downtown area had about a foot of water flowing over them.
Highway 68 near Highway H was flooded.
One house was evacuated due to flash flooding and water in the home near Spruce and Jefferson Street.
Several low water crossings on secondary roads flooded including at Brush Creek.
Portions of Lone Pine was impassable, including just south of Battlefield at Republic Road. Water was reported to be up to a foot deep in several businesses at Lone Pine and Republic Road.
The Galloway area near Republic Road and Lone Pine had a foot of water over the roadway flooding several businesses in that area.
Sheriff Office reports numerous roads flooded in the city of Buffalo.
Two houses were evacuated due to flash flooding near Spruce and Jefferson. Five houses were flooded. There was one roof that collapsed on a auto repair shop due to water.
Several roads have between one to two feet of flowing water in the city.
Highway P was flooded.
Highway H was flooded near Highway EE north of Pleasant Hope.
There was flooding in Lockwood at 12th and 17th Streets. Roads were impassable. Flooding was also reported one mile west of Route 97 and Highway A.
A large tree was snapped at the base and toppled onto a home and breaking windows. A tree was snapped several feet above the ground. One structure had some roof material removed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446987, 446984, 446989, 446990, 446991, 447000, 447002, 447001, 446992, 446485, 447003, 447006, 447004, 447005, 447255, 447257, 447007, 447008, 446490, 447009, 447010, 446915, 446491, 447011, 447258, 446916, 447263, 446917, 446918, 446994, 446995, 446996, 446997, 446998, 446999, 447260, 446919, 447012, 446920, 446921, and more.